New York, 2011

Lake-Effect Snow in New York, January 2 to 3, 2011

January 2 to 3, 2011 · NWS BGM · 1 event in 1 county or zone

Persistent westerly flow downwind of Lake Ontario produced heavy lake effect snow over northern Oneida County in central New York. Total snowfall across far northwest Oneida County near Camden ranged from 1 to 2 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Persistent westerly flow downwind of Lake Ontario produced heavy lake effect snow over northern Oneida County in central New York. Total snowfall across far northwest Oneida County near Camden ranged from 1 to 2 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 2, 6:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 2, 6:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 PM EST SUN JAN 2 2011

.SYNOPSIS...
COLDER WEATHER WILL RETURN TO THE AREA TONIGHT THROUGH THE REST OF THE
UPCOMING WEEK. LAKE EFFECT SNOW WILL DEVELOP OVER THE TUG HILL
PLATEAU AND THE WESTERN MOHAWK VALLEY TONIGHT AS COLDER AIR MOVES
OVER THE RELATIVELY WARM WATERS OF LAKE ONTARIO.
ELSEWHERE...PARTLY CLOUDY SKIES ARE EXPECTED WITH SEASONABLY COLD
AIR. WEAK LOW PRESSURE MAY BRING SOME LIGHT SNOW TO THE REGION ON
TUESDAY...PRIMARILY ACROSS CENTRAL NEW YORK. OCCASIONAL LIGHT SNOW
AND COLD WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 612 PM...LAKE EFFECT SPRAY OF SNOW CONTINUES MAINLY NORTH OF
OUR CWA OVER THE TUG HILL REGION OF LEWIS COUNTY WITH SCATTERED
FLURRIES ACROSS NORTHERN ONEIDA CO IN ASSOCIATION WITH THIS
BAND...AND OFF OF LAKE ERIE OVER THE REST OF CNY. LOOKING AT
KBUF'S RADAR TO OUR WEST THE LAKE ERIE BAND IS SHOWING SIGNS OF
MOVING SOUTH AS WINDS BACK FROM THE SOUTHWEST TO THE WEST. OUR
LOCAL WRF AND NAM 12 ALONG WITH THE RUC 850 MB STREAMLINES
CONTINUE TO SUGGEST THAT THE BAND OF SNOW TO OUR NORTH NOW WILL
GRADUALLY MOVE INTO NORTHERN ONEIDA COUNTY BETWEEN NOW AND 03Z AS
THE WINDS BEGIN TO BACK IN OUR AREA. AFTER THAT TIME IT WILL
REMAIN FAIRLY STATIONARY IF NOT FOR A SLOW CONTINUED DRIFT TO THE
SOUTH. TOWARD 06Z THE TWO MODELS MENTIONED ABOVE ALONG WITH THE
850 MB RUC STREAMLINES SHOW THE WINDS BACKING TOWARD 285 OR EVEN
290. THIS WILL PLACE THE SOUTHERN EDGE OF THIS BAND DANGEROUSLY
CLOSE TO EXTREME NORTHERN ONONDAGA AND MADISON COUNTIES. IT DOES
APPEAR THAT WITH THIS ORIENTATION IT WILL COVER MOST OF ONEIDA
COUNTY...EVEN AS FAR SOUTH AND EAST AS THE CITY OF UTICA. FOR NOW
CONTINUED WITH THE GOING HEADLINES FOR AN ADVISORY ACROSS NORTHERN
ONEIDA WHERE WE STILL EXPECT THE HEAVIEST SNOWS. WILL WATCH TRENDS
WITH THE UPDATE LATER THIS EVENING AS AN ADVISORY MAY BE NEEDED
FOR SOUTHERN ONEIDA. RIGHT NOW THOUGH EVEN THOUGH LAKE SNOWS MAY
GET INTO PLACES LIKE UTICA...WESTERMORELAND...AND CLINTON WHERE A
FEW INCHES OF SNOW ARE POSSIBLE...IT APPEARS THE BEST SHOT AT
ADVISORY LEVEL SNOWS IN THIS FORECAST ZONE WOULD BE FROM ROME WEST
TOWARD ONEIDA LAKE. THIS WOULD INCLUDES PLACES LIKE BLOSSVALE AND
SYLVAN BEACH. THE HEAVIEST SNOWS IN MADISON AND ONONDAGA COUNTIES
WOULD ALSO BE CLOSEST TO ONEIDA LAKE. THE PREVIOUS AFD IS BELOW...

LAKE EFFECT SNOW DOWNWIND OF LAKE ONTARIO IS INCREASING IN
COVERAGE AND INTENSITY THIS AFTERNOON. HOWEVER THE FLOW IS
SOUTHWESTERLY AND THE SNOW HAS BEEN NORTH OF ONEIDA COUNTY. A WIDE
BAND OF MODERATE SNOW HAS ALSO DEVELOPED NORTHEAST OF LAKE ERIE
BUT THIS IS ALSO NORTH OF OUR COUNTY WARNING AREA.

MODELS ARE ALL IN AGREEMENT THAT THE FLOW WILL GRADUALLY TURN TO
AROUND 280 DEGREES THIS EVENING WHICH WILL BRING THE SNOW BAND SOUTH
TO ONEIDA COUNTY. SOME FLURRIES OR LIGHT SNOW SHOWERS COULD ALSO
SPREAD EAST FROM LAKE ERIE ACROSS THE FINGER LAKES OR SOUTHERN
TIER OF NEW YORK LATER THIS EVENING AS THE FLOW TURNS MORE
WESTERLY. TIMING THE TURN TO MORE WESTERLY FLOW IS TRICKY AT THIS
TIME. THE FACT THAT THE LAKE ERIE BAND HAS BEEN QUITE STEADY
INDICATES THAT A PRONOUNCED TURN TO MORE WESTERLY EAST OF LAKE
ONTARIO IS NOT LIKELY IN THE NEXT FEW HOURS.

THE LAKE EFFECT SNOW ADVISORY WILL CONTINUE FOR NORTHERN ONEIDA
COUNTY BASED ON THE IDEA THAT THE FLOW WILL TURN TO ABOUT 280 TO
285 TONIGHT. 850 TEMPS WILL BE AROUND -13 WITH INVERSION HTS
AROUND 800 MB AND A 50 TO 75 MB DEEP SNOW GROWTH REGION LIKELY
PROMOTING AT LEAST MODERATE ACCUMULATIONS. HAVE GONE WITH
4 TO 6 INCHES TONIGHT IN THE GRIDS IN THE ADVISORY AREA WITH
ANOTHER 3 TO 5 INCHES ON MONDAY. EXPECT AT LEAST A FEW INCHES
THROUGH MONDAY TO GET AS FAR SOUTH AS THE THRUWAY INCLUDING RME
AND POSSIBLY FAR NORTHERN ONONDAGA COUNTY. AT THIS POINT EXPECT
SIGNIFICANT SNOW TO REMAIN JUST NORTH OF THE CITY OF SYRACUSE.

ELSEWHERE EXPECT QUIET WEATHER WITH THE POSSIBLE EXCEPTION OF SOME
FLURRIES OR LIGHT SNOW SHOWERS ASSOCIATED WITH THE LAKE ERIE BAND
OVER THE FINGER LAKES / CENTRAL SOUTHERN TIER OF NY. SKIES WILL
BECOME CLEAR TO PARTLY CLOUDY ACROSS NORTHEAST PA. LOW
TEMPERATURES WILL RANGE FROM THE MID TEENS TO LOWER 20S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
LAKE EFFECT SNOW EAST OF LAKE ONTARIO WILL LIKELY REMAIN ACROSS
PORTIONS OF ONEIDA COUNTY INTO WEDNESDAY AFTERNOON. THE FLOW WILL
GO MORE SOUTHWESTERLY LATE WEDNESDAY AND WEDNESDAY NIGHT WITH THE
BAND LIKELY SHIFTING AND MOVING NORTH. CLIPPER SYSTEM DIVES ESE
ACROSS THE AREA ON TUESDAY TRIGGERING MORE WIDESPREAD LIGHT SNOW
OR LIGHT SNOW SHOWERS LATE MONDAY NIGHT THROUGH TUESDAY MAINLY
NORTH OF THE TRACK OF THE UPPER VORT ACROSS CENTRAL NY. BASED ON
THIS EXPECT ANY SIGNIFICANT ACCUMULATIONS TO BE MAINLY NORTH OF
THE NY/PA STATE LINE ON TUESDAY. LAKE EFFECT SNOW WILL AGAIN
DEVELOP IN THE WAKE OF THIS SYSTEM TUESDAY NIGHT WITH THE FLOW
VECTOR LIKELY FROM 270-290 FAVORING THE AREA FROM SYRACUSE NORTH
TO THE TUG HILL. MEANWHILE MAINLY DRY COLD WEATHER WILL CONTINUE
ACROSS NORTHEAST PA WITH A CHILLY BREEZE.

HIGH PRESSURE WILL BUILD ACROSS THE MID-ATLANTIC REGION ON
WEDNESDAY WITH LAKE EFFECT SNOW AGAIN SHIFTING NORTH AND PROBABLY
WEAKENING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UL LOW OVR CANADA WL CONT TO SPAWN WAVES OF LOPRES ACRS THE REGION
EARLY IN THE EXTNDD. A CLIPPER SYSTEM WL ROTATE THRU INITIALLY,
SPREADING SNOW INTO NY STATE AND PORTIONS OF PA THRU THE DAY
THURSDAY. PER EURO, S/WV ENERGY DIVING INTO BASE OF TROF BY FRI MRNG
SHUD HELP TO INDUCE SFC LOW OFF THE EAST COAST THEN RIDING NORTH TWD
GULF OF MAINE FRI NGT. STILL SOME QUESTION AS TO HOW MUCH IMPACT
THIS SYSTEM WL HV ON CWA LATE IN THE WEEK AS REMNANT LOPRES STILL
RMNS ACRS NRN NY STATE WITH INVERTED TROF AXIS STRETCHING NORTH FM
MAIN EAST COAST LOW. A GNRL 40-50 POP STILL APPEARS TO CVR SITUATION
EARLY IN THE PD.

GFS IS MORE ZONAL WITH UL FLOW AND KEEPS MORE OF AN OVERALL SFC LOW
LURKING IN THE VICINITY INTO THE WEEKEND. THIS WUD RESULT IN CONT/D
SNOW CHCS AND EVENTUAL NW FLOW AND LK EFFECT BHND ON SAT AND THRU
END OF LONG TERM. 12Z EC ALSO INDICATES NW FLOW WITH SFC LOW AND
TROF AXIS PUSHING NORTH INTO NEW ENGLAND. HWVR, MUCH OF THE MOISTURE
GOES WITH IT, THUS LK EFFECT SNOW CHCS LOOK TO BE LOWER THAN WHAT
GFS IS ADVERTISING. HWVR, WL GO WITH LOCHC POPS ACRS UPSTATE NY AFT
12Z SAT AND THRU THE REST OF THE PD. SOME INDICATION THAT HIPRES WL
WORK IN LATE IN THE PD WITH GRADUAL END TO PCPN.

TEMPS THRU THE PD WL AVG OUT NR NORMAL ONCE AGAIN WITH NO WARM-UP
AND/OR SIGNIFICANT COOLDOWN IN SIGHT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
MAINLY VFR CONDITIONS ACROSS TERMINALS THIS EVENING THOUGH MVFR
CIGS WILL MOVE IN OVER THE NEXT SEVERAL HOURS. FLOW WILL TURN
MORE FROM THE NW WITH LAKE EFFECT SNOW DROPPING INTO KRME BY
MIDNIGHT. MOST INTENSE SNOW SHOWERS WITH IFR CONDITIONS EXPECTED
BETWEEN 05-15Z. MVFR RESTRICTIONS EXPECTED AT KSYR AFTER 03Z IN
SNOW SHOWERS THOUGH HEAVIEST SNOW WILL LIKELY STAY NORTH OF THE
AIRPORTS.

BRIEF MVFR CIGS EXPECTED AT KELM BEFORE 04Z DUE TO FLOW OFF OF
LAKE ERIE WITH CIGS AROUND 2500FT AT KBGM/KITH MOST OF THE
NIGHTTIME HOURS. FURTHER SOUTH AT KAVP, CONDITIONS WILL REMAIN VFR
NEXT 24 HOURS.

MOST SITES WILL IMPROVE TO VFR BY DAYBREAK WITH KRME FINALLY
IMPROVING EARLY AFTERNOON.

WINDS OUT OF THE W-NW FROM 8-12KTS MOST OF THE PERIOD.

OUTLOOK...

MON NGT...MAINLY VFR. POSSIBLE MVFR CIGS AT KRME EARLY.

TUE/WED/THU...GENERALLY VFR PA. MVFR CIGS SNOW SHOWERS NY.

FRI...IFR/MVFR IN SHOW SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
     MONDAY FOR NYZ009.

&&

SYNOPSIS...MSE
NEAR TERM...HEDEN/MSE
SHORT TERM...MSE
LONG TERM...PVN
AVIATION...PVN
Hazardous weather outlook, Jan 2, 6:40 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EST SUN JAN 2 2011

NYZ015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-032345-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
640 PM EST SUN JAN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ009-032345-
NORTHERN ONEIDA-
640 PM EST SUN JAN 2 2011

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
7 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Oneida

When
January 2, 10:00 PM EST to January 3, 3:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

A band of lake effect snow brought heavy snow to northern parts of the county. Totals ranged from 1 to 2 feet, especially across western areas.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277882.